Virginia, 2016Hail and Damaging Winds in Virginia, May 3, 2016
May 3, 2016 · NWS RNK · 10 events in 4 counties and zones
A slow moving cold front stalled near the Virginia and North Carolina border in the early morning hours of May 3rd. This front proved to be the epicenter to isolated severe thunderstorm development during the early afternoon hours, which resulted in isolated hail and wind damage across portions of southside Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front stalled near the Virginia and North Carolina border in the early morning hours of May 3rd. This front proved to be the epicenter to isolated severe thunderstorm development during the early afternoon hours, which resulted in isolated hail and wind damage across portions of southside Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 12:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, May 3, 12:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT TUE MAY 3 2016
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHWARD THROUGH WEDNESDAY.
MEANWHILE...LOW PRESSURE DEEPENING ACROSS THE GREAT LAKES WILL
DRIFT SOUTHWARD INTO THE SOUTHERN APPALACHIANS BY
THURSDAY...REMAINING OVER THE REGION UNTIL LATE IN THE WEEKEND.
WIDESPREAD RAIN TODAY WILL GIVE WAY TO AN UNSETTLED WEATHER
PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND UNSEASONABLY COOL
TEMPERATURES DURING THE LATER HALF OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM EDT TUESDAY...
SOME MINOR ADJUSTMENTS TO THE GRIDS THIS MORNING TO ACCOUNT FOR
CURRENT RADAR AND SATELLITE TRENDS. SATELLITE SUPPORTS GUIDANCE
TRENDS FOR THINNING OUT THE CLOUDS AND THIS SHOULD HELP GET SOME
SURFACED BASED INSTABILITY GOING FOR THIS AFTERNOON...LEADING TO
SHOWER/THUNDERSTORM FORMATION. THE MOST LIKELY SCENARIO WILL BE
FOR THE BULK OF ACTIVITY TO FORM THIS AFTERNOON EAST OF THE BLUE
RIDGE WHERE THE POOL OF INSTABILITY WILL BE GREATER...BUT THE BEST
SUPPORT FOR SEVERE WILL BE FURTHER TO THE EAST. WILL STILL HAVE TO
KEEP A VIGILANT EYE ON STORMS THROUGH THE AFTERNOON AS COOL TEMPS
ALOFT WILL STILL SUPPORT HAIL AND PWATS REMAIN HIGH ACROSS THE
PIEDMONT WHERE LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. HIGHS IN THE
MID 70S EAST TO MID/UPPER 60S WEST SHOULD BE GOOD FOR TODAY.
PREVIOUS AFD...
UNSETTLED WEATHER PATTERN TO CONTINUE...BUT SEVERE THREAT AND
FLOODING THREAT GREATLY DIMINISHED.
BIG QUESTION FOR TODAY IS WHETHER OR NOT THERE WILL BE A RESURGENCE
OF CONVECTION ALONG THE FRONT AS A WAVE OF LOW PRESSURE RIDES
ALONG THE FRONT. MODELS TO VARYING DEGREES INCREASE INSTABILITY
ACROSS NORTH CENTRAL NC INTO SOUTHSIDE VA...WHERE SPC HAS
INDICATED A SLIGHT RISK...WITH A MARGINAL RISK AS FAR NORTH AND
WEST AS THE BLUE RIDGE. HOWEVER...SFC LOW PRESSURE IS PROGGED TO
RIDE MAINLY JUST S-E OF THE CWA ALONG THE FRONT AS IT CONTINUES TO
SLOWLY SAG SOUTHEAST. THUS...FEEL SEVERE THREAT IS LIMITED AT BEST
FOR OUR CWA...AND IF SO LIKELY CONFINED TO THE CASWELL/HALIFAX
AREA. ECMWF LEAST IMPRESSIVE ABOUT THUNDER THREAT FOR TODAY...WHILE
GFS/NAM MORE FAVORABLE. OVERALL...SEVERE WEATHER PARAMETERS DO NOT
APPEAR FAVORABLE FOR MUCH SEVERE. HAVE INCLUDED MENTION OF THUNDER
ACROSS SOUTHSIDE INTO NORTH CENTRAL NC...BUT HAVE REFRAINED FROM
MENTIONING ELSEWHERE AND DID NOT MENTION SEVERE AT THIS POINT.
ADDITIONAL RAINFALL SHOULD REMAIN BELOW FLASH FLOOD THRESHOLDS...WITH
THE HEAVIEST RAIN FALLING ACROSS THE AREAS WITH HIGHER FFG VALUES...NAMELY
EAST OF THE BLUE RIDGE. NONETHELESS...LIKELY TO CATEGORICAL POPS
ARE IN ORDER FOR MUCH OF THE CWA THROUGH 00Z...DECREASING TO
CHANCE AFTER MIDNIGHT FROM WEST TO EAST.
MAX TEMPERATURES PROBLEMATIC...BUT THINKING THAT CLOUDS WILL BE
ABUNDANT TODAY AS UPPER HEIGHTS CONTINUE TO LOWER...FRONT REMAINS
QUASI-STATIONARY ACROSS THE S-SE PORTIONS OF THE REGION...AND
LIGHT TO MODERATE RAIN SHOWERS CONTINUE TO MOVE ACROSS THE REGION.
HAVE LEANED TOWARD THE COOLER SIDE OF GUIDANCE AS A RESULT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...
THE COLD FRONT SHOULD FINALLY BE OFFSHORE BY WEDNESDAY. HOWEVER...A
DEEP UPPER LEVEL TROUGH FROM HUDSON BAY IN CANADA SHOULD TRACK
OVER THE GREAT LAKES DURING THE DAY. AS IT APPROACHES THE MID
ATLANTIC ON WEDNESDAY NIGHT...WINDS SHOULD SHIFT TO THE NORTHWEST.
A PRETTY STIFF COLD AIR ADVECTION PATTERN TAKES PLACE THROUGH
THURSDAY AND FRIDAY...AS THE UPPER LEVEL TROUGH CUTS OFF FROM THE
FLOW TO BECOME A CLOSED UPPER LEVEL OVERHEAD.
AN OMEGA BLOCK PATTERN WILL RESIDE OVER THE UNITED STATES AS THE
UPPER LEVEL LOW SETTLES OVER THE MID ATLANTIC. THEREFORE...COOL AND
DAMP CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THIS WORK WEEK.
PERIODIC SHOWERS...LOW CLOUDS...AND PATCHY FOG ARE LIKELY. WITH A
DEEP COOL POOL OF AIR ALOFT...TEMPERATURES SHOULD DROP TO NEAR OR
BELOW NORMAL FOR THE FIRST WEEK OF MAY. FOR EXAMPLE...HIGHS ON
THURSDAY SHOULD ONLY REACH THE LOWER 50S TO THE LOWER 60S.
ALSO...LOWS ON FRIDAY DIP INTO THE UPPER 30S TO THE UPPER 40S.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...
CUTOFF OVER THE AREA FRIDAY WILL WEAKEN AND DRIFT EAST THIS WEEKEND
AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE PROGRESSIVE PATTERN FOR
THE SECOND WEEK OF MAY. THE WEEKEND WILL BE OUR TRANSITION BETWEEN
THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE THE COOLER OF THE TWO
DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO NORMAL WITH RESPECT
TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR SUNDAY AND MONDAY.
HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY WITH
TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING SUBSIDENCE
IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY CONDITIONS...ALTHOUGH
CAN'T RULE OUT A POP-UP SHOWER IN THE MOUNTAINS. SINCE POPS LESS
THAN 20 PERCENT...REMOVED SHOWER THREAT FOR ALL BUT THE WV
HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL ENCROACHMENT MONDAY,
SO MAINTAINED CHANCE THREAT MONDAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 745 AM EDT TUESDAY...
POP UP SHOWERS WILL BE PRESENT THROUGHOUT THE REGION AT THE
BEGINNING OF THE TAF PERIOD. MVFR CONDITIONS SHOULD BE EXPECTED FOR
MOST IN HIGHER ELEVATIONS...VFR SHOULD BE PREDOMINANT FOR THE
PIEDMONT. THUNDER THIS AFTERNOON CAN ALSO BE EXPECTED WITH SOME OF
THESE SHOWERS. CONSIDERING THE AMOUNT OF PRECIP THAT HAS FALLEN
LATELY...THERE WILL BE PLENTY OF AMBIENT MOISTURE IN THE AIR. THIS
AND BELOW NORMAL LOWS EXPECTED TONIGHT...MOST ALL LOCATIONS WILL
REACH THE CROSSOVER TEMP AND FOG CAN BE EXPECTED TO SETTLE INTO THE
USUAL AREAS. AS OF THIS TIME CONFIDENCE IN JUST HOW MUCH VIS WILL BE
RESTRICTED IS LOW...BUT SOME WILL MORE THAN LIKELY FALL TO IFR IN THE
PRE-DAWN HOURS. AFTERWARDS...MOST WILL RETURN TO VFR WITH SOME
MOUNTAINOUS AREAS MAINTAINING MVFR CONDS.
EXTENDED AVIATION DISCUSSION...
A DEEP LOW WILL MOVE SOUTHWARD FROM CANADA TOMORROW AND SETTLE OVER
THE MID ATLANTIC FOR MUCH OF THE WEEK. CONDITIONS SHOULD BE EXPECTED
TO BE MVFR OR WORSE FOR MUCH OF THE REMAINDER OF THE WEEK DUE TO
PERIODIC SHOWERS...ISOLATED THUNDER...LOWS CIGS....AND FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...PW
LONG TERM...PM
AVIATION...JR/RAB
Hazardous weather outlook, May 3, 4:39 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT TUE MAY 3 2016
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-
WVZ042>044-507-508-041100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
539 AM EDT TUE MAY 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043-044-058-041100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
539 AM EDT TUE MAY 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RAB
In the hours before
Special weather statement, May 3, 1:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT TUE MAY 3 2016
NCZ020-031915-
YADKIN-
238 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YADKIN COUNTY...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS OVER LONE HICKORY...MOVING
EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
HUNTSVILLE...
LONE HICKORY...
SHACKTOWN...
AND ENON.
LAT...LON 3606 8084 3610 8084 3619 8044 3614 8044
3612 8046 3611 8050 3609 8051 3605 8050
TIME...MOT...LOC 1837Z 262DEG 28KT 3606 8076
DSThunderstorm Wind, Franklin
- When
- May 3, 2:00 PM EST
- Where
- Franklin County, 1.38 mi S of Redwood to 0.88 mi NE of Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -79.830
Thunderstorm winds resulted in a downed tree along Tanyard Road. A powerline was also toppled along Muse Field Road.
Thunderstorm Wind, Pittsylvania
- When
- May 3, 2:45 PM EST
- Where
- Pittsylvania County, 2.65 mi NE of Redeye
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.930, -79.440
Thunderstorm winds downed a tree along Old Mine Road.
Thunderstorm Wind, Halifax
- When
- May 3, 3:10 PM EST
- Where
- Halifax County, 1.66 mi W of Alchie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.900, -79.050
Thunderstorm wind downed a tree along Bradleys Creek Road.
Thunderstorm Wind, Halifax
- When
- May 3, 3:15 PM EST
- Where
- Halifax County, 1.49 mi NNW of Mc Kendee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.870, -79.010
Thunderstorm winds resulted in a downed tree near 501 and Parsonage Road.
Hail, Henry
- When
- May 3, 4:40 PM EST
- Where
- Henry County, 2.07 mi N of Ridgeway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.610, -79.870
Thunderstorm Wind, Henry
- When
- May 3, 4:40 PM EST
- Where
- Henry County, Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -79.870
Thunderstorm winds downed a tree within the community of Ridgeway.
Hail, Henry
- When
- May 3, 4:45 PM EST
- Where
- Henry County, 2.16 mi NE of Ridgeway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.600, -79.840
Thunderstorm Wind, Henry
- When
- May 3, 4:45 PM EST
- Where
- Henry County, 2.82 mi SSW of Old Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.610, -79.830
Thunderstorm winds downed a tree along Old Mill Road.
Thunderstorm Wind, Pittsylvania
- When
- May 3, 4:51 PM EST
- Where
- Pittsylvania County, 0.55 mi W of West Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.650, -79.660
Thunderstorm winds downed a tree along Martin Drive.
Thunderstorm Wind, Henry
- When
- May 3, 4:55 PM EST
- Where
- Henry County, 1.38 mi S of Sandy Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.550, -79.720
Thunderstorm wind gust downed a tree along Morgan Ford Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 3, 2016$284,000 · 2 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 3, 20161 injured · $35,000 · 2 in hail · 17 events
- Damaging Winds in Georgia, May 3, 2016$76,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, May 3, 2016$23,000 · 2.5 in hail · 17 events
- Hail and Damaging Wind in Florida, May 3, 2016$35,000 · 1.25 in hail · 4 events
- Lightning Strike in Wisconsin, May 3, 2016$30,000 · 1 event
- Damaging Winds in Virginia, May 3, 201652 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, May 3, 2016$5,000 · 1 in hail · 15 events
- Hail and Damaging Winds in North Carolina, May 3, 20161 in hail · 11 events
- Damaging Winds in South Carolina, May 3, 201650 kt wind · 9 events
- Hail and Damaging Winds in Virginia, May 3, 2016$10,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, May 3, 201650 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639477, 639490, 639482, 639480, 639483, 639488, 639484, 639486, 639491, 639489.